Side effects of St. John's Wort?


Question from Milly: I have been told that the herb St. John's Wort can help ease depression. Does this herb have side effects?
Answers - Diane Thompson There is very little information about the use of St. John's Wort in cancer patients. I have specific concerns about possible interactions between St. John's Wort and other medications. St. John's Wort can affect how other medications are broken down in the liver. As far as specific side effects go, there aren't many notable side effects. Some patients complain of nausea. I would encourage anyone who is thinking about St. John's Wort to talk to his or her physician and discuss other medications if they are interested in trying an antidepressant.
Jennifer Griggs, M.D., M.P.H. A recent report focusing on patients with colon cancer showed that St. John's Wort "undid" the effectiveness of the chemotherapy drugs. Certainly, one would not want to go through chemotherapy and NOT experience the maximal benefit. While we don't have data that this kind of interference occurs with breast cancer chemotherapy, the lack of information is due to the fact that this issue hasn't yet been fully studied.

On Wednesday, March 19, 2003, our Ask-the-Expert Online Conference was called Overcoming Depression. Rosalind Kleban, M.S.W., Diane S. Thompson, M.D., and Jennifer Griggs, M.D., M.P.H. answered your questions about medication and lifestyle changes that can ease depression along with to put hope, fun, and pleasure back into your life during and after breast cancer treatment.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top